Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 35, NWS Fort Worth, TX

September 1, 2020Comanche County, Erath County, Hamilton County, Texas

NWS Fort Worth, TX issued this tornado warning at Sep 1, 2020, 7:22 PM CDT for Comanche County, Erath County, Hamilton County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2020, 7:22 PM CDT (00:22 UTC)
Expired
Sep 1, 2020, 7:45 PM CDT
In force
23 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Comanche County, TX, Erath County, TX, Hamilton County, TX

The radar

The Dyess AFB radar (KDYX), 112 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 358 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2713 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

294 
WFUS54 KFWD 020022
TORFWD
TXC093-143-193-020045-
/O.NEW.KFWD.TO.W.0035.200902T0022Z-200902T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
722 PM CDT Tue Sep 1 2020

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Northwestern Hamilton County in central Texas...
  South central Erath County in north central Texas...
  Southeastern Comanche County in central Texas...

* Until 745 PM CDT.
    
* At 721 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Gustine, or 8 miles southeast of Comanche, moving
  east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Gustine around 735 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3189 9860 3202 9813 3175 9810 3172 9849
      3172 9856
TIME...MOT...LOC 0021Z 257DEG 25KT 3182 9849 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Stalley
1 follow-up statement
407 
WWUS54 KFWD 020043
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
743 PM CDT Tue Sep 1 2020

TXC093-143-193-020052-
/O.EXP.KFWD.TO.W.0035.000000T0000Z-200902T0045Z/
Hamilton TX-Erath TX-Comanche TX-
743 PM CDT Tue Sep 1 2020

...THE TORNADO WARNING FOR NORTHWESTERN HAMILTON...SOUTH CENTRAL
ERATH AND SOUTHEASTERN COMANCHE COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The rotation associated with the storm that prompted the Tornado
Warning has weakened, and no longer appears capable of producing a
tornado. Therefore the Tornado Warning will be allowed to expire.
However gusty winds are still possible with this thunderstorm.

LAT...LON 3189 9860 3202 9813 3175 9810 3172 9849
      3172 9856
TIME...MOT...LOC 0042Z 257DEG 25KT 3185 9833 

$$

Stalley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:01 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 1, 3:01 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
301 PM CDT Tue Sep 1 2020

.SHORT TERM... /Issued 223 PM CDT Tue Sep 1 2020/
/Through Wednesday/

Areas along and north of the I-20 corridor will remain the primary
focus for thunderstorms and heavy rainfall. Turbulent mid-level
flow downstream of an approaching shortwave will continue to
overturn an atmospheric column with near-record precipitable water
values, the rain-cooled surface layer notwithstanding. This will
mean extraordinary rainfall rates (resulting in hourly amounts in
excess of 2 inches) that will only intensify flooding concerns
within the watch area. Some locations along the Red River have
tallied 3 to 5 inches in the past 24 hours, and some of these
values may double over the next 24 hours.

Convective elements along and south of the I-20 corridor have so
far struggled with inhibition, but as the sun-baked boundary layer
continues to destabilize this afternoon, activity should steadily
increase in areal coverage southward. The outflow boundary moving
south through the Metroplex may encourage untapped surface parcels
to convect. Heavy rainfall will also accompany the cells south of
I-20, but with the influx of boundary layer instability, these
storms will be more apt to produce downburst winds and hail. Heat
Advisory criteria has been met once again today, but the
precipitation and rain-cooled outflow is bringing an end to the
heat wave within the northern extent of the lingering advisory
area.

The convective complex as a whole may have a tendency to surge
into the untapped air across Central and East Texas this evening,
leaving a relative lull in its wake. However, additional impulses
overnight may regenerate activity along the soggy corridor from
the Big Country to the Red River Valley. Although heavy rainfall
may occur outside the existing watch area, the greatest impacts
will be where the highest totals have been. However, based on
rainfall this afternoon and evening, the watch area may need to be
extended.

As the upper low to our west continues approaching on Wednesday,
additional rounds of rainfall will occur, particularly during the
morning and midday hours. Although the activity may be more
widespread than the preceding day, unlike Tuesday, there may be a
downward trend in the intensity and areal coverage during the
afternoon hours.

25

&&

.LONG TERM... /NEW/
/Wednesday night through Tuesday/

The upper trough responsible for our unsettled weather in the short
term will translate slowly eastward Wednesday night through Friday
as the upper ridge nudges in from the Desert Southwest. Lift
from this feature, coupled with deep moisture, will result in
scattered to numerous showers and thunderstorms with the best
chances on Wednesday night. Therefore, we will keep the Flash
Flood Watch in effect for most of North Texas until 7 AM Thursday
morning.

It does appear the heavy rain threat will begin shifting south
and east Thursday through Friday with the slowly departing upper
trough and the arrival of a weak front. For now we will hold off
on issuing any new Flash Flood Watch for Thursday/Friday since
areas that receive the heaviest rain will likely not see as much
this afternoon through Wednesday and the best large scale lift
will be displaced to the north. However, later shifts may have to
extend the current Flash Flood Watch if the upper low moves slower
than expected.

Temperatures the remainder of the week should be below normal due
to lingering cloud cover and rain chances with highs mainly in
the 80s and lows from the upper 60s to the mid 70s.

The Labor Day weekend will be a bit warmer with only some low
rain/storm chances, mainly across Central Texas. The most likely
time for scattered storms will be during the heat of the day,
especially on Saturday. Highs Saturday through Monday will range
from the mid 80s to the lower 90s with lows from the mid 60s to
lower 70s.

The models continue to show a significant pattern shift early next
week with a deep trough developing across the Plains. The upper
trough and associated cold front are progged to move across the
Southern Plains around Tuesday of next week, bringing increasing
rain/storm chances and much cooler weather. Overnight lows will
potentially be in the 50s in some locations by Tuesday night and
highs might not make it out of the 70s on Wednesday. Of course,
this is still several days away and the timing and intensity may
be off a bit. Regardless, it appears that this will be the first
good taste of Fall (or at least what we Texans call Fall).

79

&&

.AVIATION... /Issued 223 PM CDT Tue Sep 1 2020/
/18Z TAFs/

Outflow has introduced north winds into the Metroplex, but this
will be a temporary phenomenon. Although there have been few
convective impacts at the Metroplex airports much of the day, an
unsettled period with occasional thunder/lightning will disrupt
operations much of the afternoon and into the evening hours. A
lull overnight will also be temporary as another round of showers
and storms is expected Wednesday morning.

Waco's thunderstorm impacts will be delayed, thus will linger
later into the evening hours. The extent of the convective
activity in Central Texas on Wednesday is more uncertain, but some
SHRA/TSRA will likely be needed with subsequent TAF packages.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  84  73  87  73 /  80  90  70  60  40
Waco                75  88  75  89  73 /  60  80  70  60  50
Paris               72  80  71  82  69 /  70  90  60  60  40
Denton              73  83  72  87  71 /  80  90  60  60  40
McKinney            74  83  72  87  71 /  80  90  60  60  40
Dallas              75  85  74  88  73 /  80  90  70  60  40
Terrell             73  86  72  87  70 /  70  90  70  60  40
Corsicana           75  86  75  87  72 /  60  80  60  60  50
Temple              75  90  74  89  71 /  60  70  60  60  50
Mineral Wells       71  84  69  87  69 /  80  90  60  50  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ103>107-117>123-
131>135-144>148-157>162-174-175.

Flash Flood Watch through Thursday morning for TXZ091>095-
100>107-116>120-123.

&&

79/25
Hazardous weather outlook, Sep 1, 3:08 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
308 PM CDT Tue Sep 1 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
308 PM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Numerous thunderstorms are expected through this evening,
particularly across parts of North Texas. Some thunderstorms may be
severe, with damaging winds and hail being the main threats an
isolated tornado can't be ruled out.

A couple of rounds of thunderstorms containing very heavy rainfall
are also expected. This likely will lead to instances of flash
flooding across North Texas. A Flash Flood Watch is in effect for
most areas north of I-20 through Thursday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will continue through the end of the week.
Localized flash flooding will be the main concern, though gusty winds
and frequent lightning will accompany the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be requested across parts of North
Texas through tonight.

In the hours before

Special weather statement, Sep 1, 2:50 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
250 PM CDT Tue Sep 1 2020

TXZ100-101-012030-
Young TX-Jack TX-
250 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR YOUNG AND NORTHWESTERN JACK
COUNTIES UNTIL 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Olney and another moving into far northwest Jack
County. Both storms are moving northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

 Locations impacted include...
Graham, Olney, Elbert and Newcastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Both storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3340 9887 3340 9842 3347 9842 3346 9816
      3305 9866 3306 9895 3328 9896
TIME...MOT...LOC 1949Z 229DEG 28KT 3321 9879

Bonnette
Local storm report, Sep 1, 4:05 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 WSW DENTON            33.21N 97.15W
09/01/2020                   DENTON             TX   PUBLIC

            PHOTOS OF AT LEAST 1 FOOT OF WATER COVERING
            STREETS NEAR UNT IN SOUTHWEST DENTON.
            VEHICLES BECOMING STUCK ON FLOODED ROADS.

&&

MSS
Special weather statement, Sep 1, 5:40 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
540 PM CDT Tue Sep 1 2020

TXZ130>133-144-012330-
Hood TX-Bosque TX-Erath TX-Johnson TX-Somervell TX-
540 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...SOUTHEASTERN ERATH...
SOUTHWESTERN JOHNSON...NORTHWESTERN BOSQUE AND SOUTHERN HOOD COUNTIES
UNTIL 630 PM CDT...

At 539 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles southwest of Dinosaur Valley State Park, or 15 miles east of
Stephenville, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

 Locations impacted include...
Pecan Plantation, Glen Rose, Cleburne State Park, Dinosaur Valley
State Park and Walnut Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3229 9811 3243 9748 3214 9748 3213 9750
      3210 9748 3205 9749 3202 9800 3198 9826
TIME...MOT...LOC 2239Z 260DEG 25KT 3216 9797

Stalley
Special weather statement, Sep 1, 6:19 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
619 PM CDT Tue Sep 1 2020

TXZ133-134-145-020015-
Ellis TX-Hill TX-Johnson TX-
619 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON...NORTHWESTERN
HILL AND WESTERN ELLIS COUNTIES UNTIL 715 PM CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keene, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

 Locations impacted include...
Waxahachie, Cleburne, Midlothian, Red Oak, Keene, Joshua, Alvarado,
Venus, Italy, Grandview, Oak Leaf, Maypearl, Covington and Rio Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3219 9747 3246 9748 3251 9682 3216 9684
TIME...MOT...LOC 2319Z 266DEG 25KT 3233 9732

Stalley
Special weather statement, Sep 1, 6:25 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
625 PM CDT Tue Sep 1 2020

TXZ118-119-020030-
Tarrant TX-Dallas TX-
625 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TARRANT AND DALLAS
COUNTIES UNTIL 730 PM CDT...

At 624 PM CDT, Doppler radar was tracking strong thunderstorms from
Grapevine to Burleson, moving east at 30 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

 Locations impacted include...
Dallas, Fort Worth, Arlington, Garland, Irving, Grand Prairie,
Mesquite, Carrollton, Richardson, Flower Mound, Mansfield, Rowlett,
Euless, Desoto, Bedford, Grapevine, Cedar Hill, Wylie, Keller and
Coppell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3298 9652 3255 9653 3255 9733 3299 9717
TIME...MOT...LOC 2324Z 274DEG 24KT 3284 9700

Stalley
Special weather statement, Sep 1, 7:03 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
703 PM CDT Tue Sep 1 2020

TXZ130-141-143-020100-
Comanche TX-Erath TX-Hamilton TX-
703 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON...
SOUTHWESTERN ERATH AND COMANCHE COUNTIES UNTIL 800 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Comanche, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

 Locations impacted include...
Stephenville, Comanche, Dublin, De Leon and Gustine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3228 9827 3177 9798 3172 9849 3172 9850
      3170 9866 3178 9873 3198 9886
TIME...MOT...LOC 0003Z 240DEG 33KT 3195 9854

Stalley

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:03 PM CDTSpecial Weather StatementFWDComanche57 min
Sep 1, 7:10 PM CDTAreal Flood WarningFWDDenton110 min
Sep 1, 8:31 PM CDTRiver Flood WarningFWDDallas2 hr
Sep 1, 9:03 PM CDTSpecial Weather StatementFWDComanche, Hamilton42 min
Sep 1, 9:04 PM CDTRiver Flood WarningFWDCollin35 hr
Sep 1, 10:37 PM CDTSpecial Weather StatementFWDLimestone38 min
Sep 1, 11:50 PM CDTSpecial Weather StatementFWDHenderson25 min
Sep 2, 12:00 AM CDTAreal Flood AdvisoryFWDHill, Limestone, McLennan, Navarro3 hr
Sep 2, 1:15 AM CDTAreal Flood AdvisoryFWDFreestone, Henderson, Navarro3 hr
Sep 2, 2:11 AM CDTAreal Flood AdvisoryFWDBell, Coryell, Falls, Lampasas, McLennan6 hr
Sep 2, 2:34 AM CDTFlash Flood WarningFWDBell, Coryell, Lampasas3 hr
Sep 2, 5:05 AM CDTAreal Flood AdvisoryFWDComanche, Eastland, Erath5 hr
Sep 2, 6:02 AM CDTAreal Flood WarningFWDBell, Coryell3 hr
Sep 2, 6:57 AM CDTAreal Flood AdvisoryFWDCoryell, Falls, Hamilton, Lampasas, Limestone, McLennan3 hr
Sep 2, 8:41 AM CDTAreal Flood AdvisoryFWDBell, Coryell, Falls, Lampasas, Limestone, McLennan and 1 more3 hr

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.